Can Acid-Reducing Stomach Medication (Protonix) Cause Osteoporosis?
Yes, acid-reducing medications can cause bone loss. Many medications and medical disorders can cause bone loss; but in this article we’ll only be looking at the effects of proton pump inhibitors like, Protonix®, Prilosec®, and Prevacid®, etc.
What are proton pump inhibitors?
Proton pump inhibitors (PPI’s) are medications taken for various stomach disorders and an over-production of stomach acid. Gastroesophageal reflux disease (GERD) and ulcers are two of the disorders that can cause excess stomach acid that sometime needs treatment with a proton pump inhibitor. Proton pump inhibitors reduce the acid produced in the wall of the stomach providing healing of ulcers, and other disorders, that may exist in the esophagus, stomach, or duodenum.
If you have this condition and need to take these types of medications, long-term use of these can cause an increase in osteoporotic fractures and bone loss. Long-term use is defined as treatment with these medications for one year or more.
A Study from 2006, published in the Journal of the American Medical Association by Zang et. al, showed long-term use of PPI’s increased hip fractures.
Zang et. al. concluded, "proton pump inhibitors (PPIs) may interfere with calcium absorption through induction of hypochlorhydria but they also may reduce bone resorption through inhibition of osteoclastic vacuolar proton pumps." 
Hypochlorhydria is also known as low-stomach acid.
The FDA is now including a warning label on all prescribed PPI’s linking their use to hip, spine and wrist fractures, with long-term use.
Examples of prescribed proton pump inhibitors:
- Omeprazole (Prilosec®)
- Lansoprazole (Prevacid®)
- Rabeprazole (Aciphex®)
- Pantoprazole (Protonix®)
- Esomeprazole (Nexium®)
- Omeprazole rapid released formula (Zegarid®) 
If you need to take prescribed PPI’s, be sure to get a full workup from your doctor to determine which one you need and if something else, that doesn’t cause bone loss, can be used.
Proton Pump Inhibitors, Omudhome Ogbru, PharmD, Medicinenet.com https://www.medicinenet.com/proton-pump_inhibitors/article.htm
Long-term proton pump inhibitor therapy and risk of hip fracture, Zang et. al. JAMA. 2006 Dec 27; 296(24):2947-53. https://www.ncbi.nlm.nih.gov/pubmed/17190895
Pam wrote for HealthCentral as a patient expert for Osteoporosis.